Alert archive / Oregon / Freeze Warnings in 2021
Freeze Warning 10, NWS Medford, OR
NWS Medford, OR issued this freeze warning at Sep 27, 2021, 2:20 PM PDT for Klamath County, Lake County, Oregon; Modoc County, Siskiyou County, California. It took effect at Sep 29, 2021, 2:00 AM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 27, 2021, 2:20 PM PDT (21:20 UTC)
- In effect from
- Sep 29, 2021, 2:00 AM PDT
- Expired
- Sep 29, 2021, 10:00 AM PDT
- In force
- 8 hr
- Issued by
- NWS Medford, OR
Counties Modoc County, CA, Siskiyou County, CA, Klamath County, OR, Lake County, OR
The radar
The Medford radar (KMAX), 115 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 9.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1378 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
884 WWUS76 KMFR 272120 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 220 PM PDT Mon Sep 27 2021 CAZ084-085-ORZ029>031-281200- /O.UPG.KMFR.FZ.A.0006.210929T0800Z-210929T1600Z/ /O.NEW.KMFR.FZ.W.0010.210929T0900Z-210929T1800Z/ Northeast Siskiyou and Northwest Modoc Counties-Modoc County- Klamath Basin- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- Including the cities of Dorris, Newell, Macdoel, Tulelake, Adin, Alturas, Canby, Likely, Lookout, Altamont, Klamath Falls, Beatty, Bly, Chemult, Crescent, Gilchrist, Sprague River, Adel, and Lakeview 220 PM PDT Mon Sep 27 2021 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 11 AM PDT WEDNESDAY... * WHAT...Sub-freezing temperatures as low as 20 degrees expected. * WHERE...Portions of Modoc and northeast Sikiyou counties in California, and Klamath and Lake counties in Oregon. This includes the communities of Klamath Falls, Chiloquin, Bly, Bonanza, Silver Lake, Christmas Valley, Lakeview, Paisley, Tulelake, Dorris, and Alturas. * WHEN...From 2 AM to 11 AM PDT Wednesday. * IMPACTS...Frost and freeze conditions will kill crops and other sensitive vegetation, and possibly damage unprotected outdoor plumbing. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ CAZ080-281200- /O.NEW.KMFR.FZ.W.0010.210929T0900Z-210929T1700Z/ Western Siskiyou County- Including the cities of Callahan, Etna, Fort Jones, and Greenview 220 PM PDT Mon Sep 27 2021 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 10 AM PDT WEDNESDAY... * WHAT...Sub-freezing temperatures as low as 29 degrees expected. * WHERE...The Scott Valley of Western Siskiyou County, including Etna, Greenview, and Fort Jones. * WHEN...From 2 AM to 10 AM PDT Wednesday. * IMPACTS...Frost and freeze conditions will kill crops and other sensitive vegetation. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ BPN Visit us at https://www.weather.gov/Medford
3 follow-up statements
345 WWUS76 KMFR 281043 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 343 AM PDT Tue Sep 28 2021 CAZ082-282200- /O.NEW.KMFR.FR.Y.0009.210929T0900Z-210929T1700Z/ /O.EXA.KMFR.FZ.W.0010.210929T0900Z-210929T1700Z/ South Central Siskiyou County- Including the cities of McCloud and Mount Shasta 343 AM PDT Tue Sep 28 2021 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 10 AM PDT WEDNESDAY... ...FREEZE WARNING IN EFFECT FROM 2 AM TO 10 AM PDT WEDNESDAY... * WHAT...For the Freeze Warning, sub-freezing temperatures as low as 26 expected. For the Frost Advisory, temperatures 32 to 36 degrees will allow for significant frost formation. * WHERE... - For the Freeze Warning: Areas in and around McCloud. - For the Frost Advisory: Mount Shasta City to South Weed. * WHEN...From 2 AM to 10 AM PDT Wednesday. * IMPACTS...Frost and freezing conditions will kill crops, other sensitive vegetation, and could possibly damage unprotected outdoor irrigation equipment. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ CAZ084-085-ORZ029>031-282200- /O.EXT.KMFR.FZ.W.0010.210929T0900Z-210929T1700Z/ Northeast Siskiyou and Northwest Modoc Counties-Modoc County- Klamath Basin- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- Including the cities of Dorris, Newell, Macdoel, Tulelake, Adin, Alturas, Canby, Likely, Lookout, Altamont, Beatty, Bly, Chemult, Crescent, Gilchrist, Sprague River, Lakeview, and Valley Falls 343 AM PDT Tue Sep 28 2021 ...FREEZE WARNING NOW IN EFFECT FROM 2 AM TO 10 AM PDT WEDNESDAY... * WHAT...Sub-freezing temperatures in the mid to upper teens in the usually colder valleys of northern Klamath County, in the 20s at most locations, and in the lower 30s at other locations. * WHERE...Most of Modoc and northeast Siskiyou counties in northern California, and Klamath and Lake counties in Oregon. This includes the communities of Klamath Falls, Chiloquin, Sprague River, Bly, Bonanza, Silver Lake, Christmas Valley, Lakeview, Paisley, Tulelake, Dorris, and Alturas. * WHEN...From 2 AM to 10 AM PDT Wednesday. * IMPACTS...Frost and freezing conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing and irrigation equipment. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ CAZ080-282200- /O.NEW.KMFR.FR.Y.0009.210929T0900Z-210929T1700Z/ /O.CON.KMFR.FZ.W.0010.210929T0900Z-210929T1700Z/ Western Siskiyou County- Including the cities of Callahan, Etna, Fort Jones, and Greenview 343 AM PDT Tue Sep 28 2021 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 10 AM PDT WEDNESDAY... ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 10 AM PDT WEDNESDAY... * WHAT...For the Freeze Warning, sub-freezing temperatures as low as 31 degrees expected. For the Frost Advisory, temperatures from 32 to 36 degrees will result in frost formation. * WHERE... - For the Freeze Warning: Etna and Greenview in the Scott Valley. - For the Frost Advisory: Fort Jones. * WHEN...From 2 AM to 10 AM PDT Wednesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor irrigation. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ CAZ081-ORZ024-026-282200- /O.NEW.KMFR.FR.Y.0009.210929T0900Z-210929T1700Z/ Central Siskiyou County-Eastern Curry County and Josephine County- Jackson County- Including the city of Weed 343 AM PDT Tue Sep 28 2021 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 10 AM PDT WEDNESDAY... * WHAT...Temperatures mostly between 32 and 36 degrees will allow for significant frost formation in the advisory area. Localized freezing conditions are possible. * WHERE...In California, Weed and areas near the community of Klamath River in Central Siskiyou County. In Oregon, portions of Josephine County and Jackson County, primarily the Applegate Valley including Williams, Provolt, and Applegate. Areas in and around the town of Prospect, where freezing conditions are also possible. * WHEN...From 2 AM to 10 AM PDT Wednesday. * IMPACTS...Frost could damage or kill sensitive outdoor vegetation if left uncovered. * ADDITIONAL DETAILS...Patchy frost will be possible in some locations where low temperatures are between 36 and 39F. This advisory is for locations where lows are likely to be 36 degrees or lower. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ BTL Visit us at https://www.weather.gov/Medford
655 WWUS76 KMFR 282037 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 137 PM PDT Tue Sep 28 2021 CAZ080-082-291700- /O.CON.KMFR.FZ.W.0010.210929T0900Z-210929T1700Z/ /O.CON.KMFR.FR.Y.0009.210929T0900Z-210929T1700Z/ Western Siskiyou County-South Central Siskiyou County- Including the cities of Callahan, Etna, Fort Jones, Greenview, McCloud, and Mount Shasta 137 PM PDT Tue Sep 28 2021 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 10 AM PDT WEDNESDAY... ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 10 AM PDT WEDNESDAY... * WHAT...For the Freeze Warning, sub-freezing temperatures as low as 26 degrees expected. For the Frost Advisory, temperatures from 32 to 36 degrees will result in frost formation. * WHERE... -For the Freeze Warning: Areas in and around McCloud, but also Etna and Greenview in the Scott Valley. -For the Frost Advisory: Mount Shasta City to South Weed and also Fort Jones. * WHEN...From 2 AM to 10 AM PDT Wednesday. * IMPACTS...Frost and freezing conditions will kill crops, other sensitive vegetation, and possibly damage unprotected outdoor irrigation equipment. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ CAZ084-085-ORZ029>031-291700- /O.CON.KMFR.FZ.W.0010.210929T0900Z-210929T1700Z/ Northeast Siskiyou and Northwest Modoc Counties-Modoc County- Klamath Basin- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- Including the cities of Dorris, Newell, Macdoel, Tulelake, Adin, Alturas, Canby, Likely, Lookout, Altamont, Beatty, Bly, Chemult, Crescent, Gilchrist, Sprague River, Lakeview, and Valley Falls 137 PM PDT Tue Sep 28 2021 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 10 AM PDT WEDNESDAY... * WHAT...Sub-freezing temperatures in the mid to upper teens in the usually colder valleys of northern Klamath County, in the 20s at most locations, and in the lower 30s at other locations. * WHERE...Most of Modoc and northeast Siskiyou counties in northern California, and Klamath and Lake counties in Oregon. This includes the communities of Klamath Falls, Chiloquin, Sprague River, Bly, Bonanza, Silver Lake, Christmas Valley, Lakeview, Paisley, Tulelake, Dorris, and Alturas. * WHEN...From 2 AM to 10 AM PDT Wednesday. * IMPACTS...Frost and freezing conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing and irrigation equipment. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ CAZ081-ORZ024-026-291700- /O.CON.KMFR.FR.Y.0009.210929T0900Z-210929T1700Z/ Central Siskiyou County-Eastern Curry County and Josephine County- Jackson County- Including the city of Weed 137 PM PDT Tue Sep 28 2021 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 10 AM PDT WEDNESDAY... * WHAT...Temperatures mostly between 32 and 36 degrees will allow for significant frost formation in the advisory area. Localized freezing conditions are possible. * WHERE...In California, Weed and areas near the community of Klamath River in Central Siskiyou County. In Oregon, portions of Josephine County and Jackson County, primarily the Applegate Valley including Williams, Provolt, and Applegate. Areas in and around the town of Prospect, where freezing conditions are also possible. * WHEN...From 2 AM to 10 AM PDT Wednesday. * IMPACTS...Frost could damage or kill sensitive outdoor vegetation if left uncovered. * ADDITIONAL DETAILS...Patchy frost will be possible in some locations where low temperatures are between 36 and 39F. This advisory is for locations where lows are likely to be 36 degrees or lower. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ MAS Visit us at https://www.weather.gov/Medford
792 WWUS76 KMFR 291649 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 949 AM PDT Wed Sep 29 2021 CAZ080-082-291800- /O.EXP.KMFR.FZ.W.0010.000000T0000Z-210929T1700Z/ /O.EXP.KMFR.FR.Y.0009.000000T0000Z-210929T1700Z/ Western Siskiyou County-South Central Siskiyou County- Including the cities of Callahan, Etna, Fort Jones, Greenview, McCloud, and Mount Shasta 949 AM PDT Wed Sep 29 2021 ...FREEZE WARNING WILL EXPIRE AT 10 AM PDT THIS MORNING... ...FROST ADVISORY WILL EXPIRE AT 10 AM PDT THIS MORNING... Temperatures are now above freezing and both the warning and advisory will be allowed to expire. $$ CAZ084-085-ORZ029>031-291800- /O.EXP.KMFR.FZ.W.0010.000000T0000Z-210929T1700Z/ Northeast Siskiyou and Northwest Modoc Counties-Modoc County- Klamath Basin- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- Including the cities of Dorris, Newell, Macdoel, Tulelake, Adin, Alturas, Canby, Likely, Lookout, Altamont, Beatty, Bly, Chemult, Crescent, Gilchrist, Sprague River, Lakeview, and Valley Falls 949 AM PDT Wed Sep 29 2021 ...FREEZE WARNING WILL EXPIRE AT 10 AM PDT THIS MORNING... Temperatures are now above freezing and the warning will be allowed to expire. $$ CAZ081-ORZ024-026-291800- /O.EXP.KMFR.FR.Y.0009.000000T0000Z-210929T1700Z/ Central Siskiyou County-Eastern Curry County and Josephine County- Jackson County- Including the city of Weed 949 AM PDT Wed Sep 29 2021 ...FROST ADVISORY WILL EXPIRE AT 10 AM PDT THIS MORNING... Temperatures are now above freezing and the advisory will be allowed to expire. $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this freeze warning went out at Sep 27, 10:50 AM PDT, 3 hours 30 minutes earlier.
Area forecast discussion, Sep 27, 10:50 AM PDT, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1050 AM PDT Mon Sep 27 2021
.Updated aviation discussion.
.UPDATE...Looking at overnight and early morning rain totals, it
appears that precipitation amounts are overperforming, at least
in regards to the forecast. Spotters have reported over an inch
and a half in portions of Curry County, with over 2 inches being
records by some of our automated stations in the coastal
mountains. Even here in Medford, we have already received a few
hundredths of an inch, a bit earlier than expected. This is likely
due to a combination of a slow moving front, and a weaker than
normal southerly wind component, which typically results in
downsloping and sheltering for many portions of the area, but is
not as prominent of a force today. As a result, we have bumped up
precipitation chances and amounts expected for the rest of this
morning and into this afternoon.
More information about this system, and the rest of the forecast,
can be found in the previous discussion below. -BPN
&&
.AVIATION...27/18Z TAFs...Along the coast...Widespread IFR cigs/vis
with local LIFR cigs/vis will continue this morning. A mix of MVFR
cigs/vis and local IFR conditions are expected to continue along the
coast this afternoon and evening. Some improvement is expected
Tuesday morning.
Inland...Mountain obscuration and turbulence, rain, and a mix of VFR
and MVFR will persist over the area through tonight. Showers are
expected east of the Cascades this afternoon, with some mountain
obscuration, but conditions at terminals should remain VFR with
gusty near-surface winds of 30+ kt. Winds should diminish this
evening. -Miles/Keene
&&
.MARINE...Updated 800 AM PDT Monday 27 September 2021... South winds
will weaken slightly through this morning but seas will remain steep
across all areas. Then this evening, a building west-northwest swell
with a period of 14 seconds will re-build the steep seas through
Tuesday night. Thunderstorms will be possible over all waters north
of Cape Mendocino Monday afternoon/evening, but will be increasingly
possible over the waters north of Florence. -Miles/BPN
&&
.PREV DISCUSSION... /Issued 504 AM PDT Mon Sep 27 2021/
DISCUSSION...27/00Z NAM/GFS/EC in.
A front is now moving onshore with rain occurring along the coast.
Rain is now progressing into the Coast Range and Umpqua Basin.
Precipitation will spread over the rest of the west side Monday
morning and early Monday afternoon, and over the east side Monday
afternoon and evening. The front itself will move out to the east
of the Medford forecast area Monday night. Snow levels will lower
to between 5000 and 6000 feet behind the front. Inland highs Monday
will cool to 5 to 10 degrees below normal over the west side and
around 5 degrees below normal east of the Cascades. It will be
quite windy east of the Cascades again Monday, but humidities will
also be higher, so critical fire weather conditions are not
expected.
Most of the Medford forecast area will receive at least a tenth
of an inch of rain through Monday night. Coastal amounts of 0.75
to 1.75 inches are expected with the higher amounts mainly in
Curry County. Elsewhere, amounts of around an inch are expected for
eastern Douglas County and the southern Oregon Cascades, a half
inch for the valleys of central Douglas, Josephine, and western
Siskiyou Counties, and a tenth to a third of an inch over the
remainder of the forecast area.
The upper trough will move onshore Monday night, and post-
frontal showers will diminish as the upstream long wave ridge
moves in, ending Tuesday evening. Elevations above 5000 feet may
see an inch or two of snow with the post-frontal showers. Isolated
thunderstorms are expected over the coastal waters as the trough
passes overhead Monday night. There is also the possibility of
thunderstorms making it onshore along the coast and into the
Umpqua Basin, but instability there is expected to be weak, and
confidence is low for all but the coastal waters, so no
thunderstorms are in the forecast for land areas. Tuesday will
likely be the coolest day of the coming week with inland highs 10
to 15 degrees below normal.
It will be cool enough for frost over the east side Tuesday
morning, but with the anticipated cloud cover and precipitation in
the area, conditions will not be conducive to the development of
frost. So, no Frost Advisory will be issued for those areas.
The ridge will break to the east Wednesday as the strong
progressive pattern remains in place. Flow aloft will turn
southwesterly again. Wednesday morning will be the coldest morning
of the week, and a Freeze Watch has been issued for the east
side. Wednesday highs will be quite a bit warmer, generally near
normal over the west side and up to 5 degrees below normal over
the east side.
The next front will move in Thursday. However, most of the energy
associated with this system will be directed to the north of the
Medford forecast area, and thus the associated precipitation will
be mostly limited to the coast, Coast Range, and Umpqua Basin
Thursday morning through Thursday evening. It will continue to
warm over the inland areas, with highs near normal to up to 5
degrees above normal.
The storm track will remain to the north thereafter, and Friday
through Monday looks to be dry at this time. Temperatures will
cool a bit Friday, then warm up over the weekend.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Freeze Watch from late Tuesday night through Wednesday morning
for ORZ029>031.
CA...Freeze Watch from late Tuesday night through Wednesday morning
for CAZ084-085.
Pacific Coastal Waters...
Small Craft Advisory until 5 AM PDT Wednesday for
PZZ350-356-370-376.The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 27, 3:01 AM PDT | Freeze Watch | MFR | Klamath, Lake | 11 hr |
Nearby
Freeze Warnings in Oregon, 2021Freeze Warnings in California, 2021Every freeze warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.